MAUDE Adverse Event Report: KINETIC CONCEPTS, INC V.A.C. GRANUFOAM DRESSING; OMP

KINETIC CONCEPTS, INC V.A.C. GRANUFOAM DRESSING; OMP
Model Number VACDSP
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 04/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device evaluated by mfr: the v.A.C.® granufoam¿ dressing was not returned; therefore, a device evaluation could not be performed.Based on information provided, it cannot be determined that the alleged hemorrhaging is related to the v.A.C.® granufoam¿ dressing.The patient is on an anticoagulant medication, and thus, was prone to bleeding.Additionally, after the physician was consulted, it was determined to continue v.A.C.® therapy without hemostasis being achieved.A root cause has not been established as the investigation is in process.Device labeling, available in print and online, states: warnings: bleeding: with or without using v.A.C.® therapy, certain patients are at high risk of bleeding complications.The following types of patients are at increased risk of bleeding, which, if uncontrolled, could be potentially fatal: patients who have weakened or friable blood vessels or organs in or around the wound as a result of, but not limited to: suturing of the blood vessel (native anastomosis or grafts)/organ.Infection.Trauma.Radiation.Patients without adequate wound hemostasis.Patients who have been administered anticoagulants or platelet aggregation inhibitors.Patients who do not have adequate tissue coverage over vascular structures.If v.A.C.® therapy is prescribed for patients who have an increased risk of bleeding complications, they should be treated and monitored in a care setting deemed appropriate by the treating physician.If active bleeding develops suddenly or in large amounts during v.A.C.® therapy, or if frank (bright red) blood is seen in the tubing or in the canister, immediately stop v.A.C.® therapy, leave dressing in place, take measures to stop the bleeding and seek immediate medical assistance.The v.A.C.® therapy units and dressings should not be used to prevent, minimize or stop vascular bleeding.Protect vessels and organs: all exposed or superficial vessels and organs in or around the wound must be completely covered and protected prior to the administration of v.A.C.® therapy.Always ensure that v.A.C.® foam dressings do not come in contact with vessels or organs.Use a thick layer of natural tissue should provide the most effective protection.If a thick layer of natural tissue is not available or is not surgically possible, multiple layers of non-adherent dressing material may be considered as an alternative, if deemed by the treating physician to provide a complete protective barrier.If using non-adherent materials, ensure they are secured in a manner that will maintain their protective position throughout therapy.Consideration should also be given to the negative pressure setting and therapy mode when used when initiating therapy.Caution should be taken when treating large wounds that may contain hidden vessels which may not be readily apparent.The patient should be closely monitored for bleeding in a care setting deemed appropriate by the treating physician.Hemostasis, anticoagulants and platelet aggregation inhibitors: patients without adequate wound hemostasis have an increased risk of bleeding, which, if uncontrolled, could be potentially fatal.These patients should be treated and monitored in a care setting deemed appropriate by the treating physician.Caution should be used when treating patients on doses of anticoagulants or platelet aggregation inhibitors thought to increase their risk for bleeding (relative to the type and complexity of the wound).Consideration should be given to the negative pressure setting and therapy mode when initiating therapy.
 
Event or Problem Description
On (b)(6) 2021, the following information was reported to kci by the home health nurse: the patient reportedly has a "very deep wound" with bright red blood pooling in the wound.The v.A.C.® granufoam¿ dressing was allegedly changed three times.The physician was consulted regarding the bleeding and the activ.A.C.¿ ion progress¿ remote therapy monitoring system was continued.The nurse reported that v.A.C.Whitefoam¿ dressing is supposed to be used but none is available; therefore, xeroform¿ (non-kci product) is being utilized per physician's orders.The nurse believes the bleeding is a result of the dressing being changed so many times in a short period of time.On (b)(6) 2021, the following information was reported to kci by the home health nurse: the patient reported the v.A.C.® dressing needed to be changed and the home health nurse visited the patient.Upon viewing the wound, it was noted the v.A.C.® dressing was saturated and the dressing was changed.The patient's wound deep and it was difficult to pack the wound.After the v.A.C.® dressing change, the nurse alleged blood continued to seep from the dressing and the patient was sent to the emergency room.Subsequently, the patient was admitted to the hospital for a blood transfusion.No additional information available.On 18-may-2021, the following information was reported to kci by the hospital nurse: on (b)(6) 2021, the patient was allegedly admitted to the hospital due to a low hemoglobin level.The patient underwent a transfusion and received one unit of blood.Additionally, the patient underwent a debridement which reportedly "helped lessen the bleeding." the hospital nurse was unsure if the event was related to the dressing changes.The patient was discharged from the hospital on (b)(6) 2021, and continued to v.A.C.® therapy.There has been no other bleeding issues since discharge.On 18-may-2021, kci received clinical notes from the hospital and are pending review by kci.A device evaluation for activ.A.C.¿ ion progress¿ remote therapy monitoring system serial number (b)(4) is currently pending completion.A device history record review of the v.A.C.® granufoam¿ dressing lot number 8701918v009 is currently pending completion.Refer to mdr-3009897021-2021-00121 for the activ.A.C.¿ ion progress¿ remote therapy monitoring system.
 
Event or Problem Description
On (b)(4) 2021, per clinical notes received, the patient received two units of blood.On 25-may-2021, a device history record review of v.A.C.® granufoam¿ dressing lot number 8701918v009 was completed.All end release testing of product and packaging met specifications.On (b)(4) 2021, the activ.A.C.¿ ion progress¿ remote therapy monitoring system was tested per quality control procedure by kci service center, and the unit passed the quality control checks and met specifications.On (b)(4) 2021, the device was placed with the patient.The patient declined to return the device; therefore, a device evaluation could not be performed.
 
Additional Manufacturer Narrative
Mdr-3009897021-2021-00122_124506-iss submitted on 19-may-2021 noted the following: section b5 describe event or problem: on 18-may-2021, kci received clinical notes from the hospital and are pending review by kci.Correction: section b5 describe event or problem: on (b)(4) 2021, per clinical notes received, the patient received two units of blood.Based on the additional information regarding the v.A.C.® granufoam¿ dressing, kci's assessment remains the same.It cannot be determined that the alleged hemorrhaging is related to the v.A.C.® granufoam¿ dressing.
 
Event or Problem Description
On (b)(6) 2021, a device evaluation of the activ.A.C.¿ ion progress¿ remote therapy monitoring system was completed by kci quality engineering.On (b)(6) 2021, the device was tested per quality control procedure by kci quality engineering and the unit passed the quality control checks and met specifications.Inspection and testing of the device did not reveal any evidence of an operational malfunction with the unit.
 
Additional Manufacturer Narrative
Based on the additional information regarding the activ.A.C.¿ ion progress¿ remote therapy monitoring system, kci's assessment remains the same.It cannot be determined that the alleged hemorrhaging is related to the v.A.C.® granufoam¿ dressing.

Brand Name
V.A.C. GRANUFOAM DRESSING
Common Device Name
OMP
Manufacturer (Section D)
KINETIC CONCEPTS, INC
san antonio TX 78249
MDR Report Key11852668
Report Number3009897021-2021-00122
Device Sequence Number11739996
Product Code OMP
UDI-Device Identifier00849554002098
UDI-Public010084955400209817230930108701918V009
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K133276
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Model NumberVACDSP
Device Catalogue NumberM8275052
Device Lot Number8701918V009
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/19/2021
Supplement Date Received by Manufacturer05/25/2021
09/03/2021
Initial Report FDA Received Date05/19/2021
Supplement Report FDA Received Date06/23/2021
09/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ASPIRIN 81 MG EC, 1 TABLET DAILY BY MOUTH
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age52 YR
Patient Weight113